Vitamin D3 too high a dose?

Was told my D levels were really low. Doc put me on 10000iu of supplements to be taken 5 days running then 2 days break. Have really been feeling rubbish since I started 2 weeks ago! Headaches/lack of appetite/slight nausea/metallic taste in mouth/ to name a few -looked up online side effects and hey presto-all of the above were mentioned!

I felt a lot better before taking them-anyone else had a similar thing as the pharmacist said it's unusual.

haven't spoken to the doc yet but we all know the response-oh-that's unusual! The same doc who missed my text book symptoms of hypothyroidism! Our lives in their hands...........

10 Replies

oldestnewest
  • Yes, the dose may be too high for you. Some people can tolerate huge doses, others cannot. I personally cannot take any vitamin D supplements (not even the minimum 400iu) without feeling dreadful within a couple of days. I posted a link to a booklet from the Vitamin D Coucil the other day. Might be worth reading in case it provides any clues for you.

    Here's the link to my post healthunlocked.com/thyroidu...

  • Side effects are common with Vit D. My vit d level was 12 which is severe deficiency, I was prescribed 800iu and I can't even manage that low dose.

    You do need to have a calcium blood test, especially before starting on a high dose, if your calcium level is high end then taking Vit D can cause it to go over range which would also give you symptoms, calcium should never be above the range.

    You could try a lower dose. I found just taking 800iu now and again works for me. I do have high calcium so can't take any more than that.

  • According to Prof Shoenfield the Godfather of Autoimmune disease, he does not even bother to measure patients Vit D but put them on the highest dose possible as he says there are NO side effects!

    You should always take it with food and I recently had a level of 35 and was prescribed 20,000 caps by the Hospital and told to take three a week ALTOGETHER!! I tried that and it did make me feel sick so I decided to take them on separate days with no side affects at all.

    Try taking your VitD after your main meal, you will find it is absorbed better and should cut down the side effects.

  • Well this Godfather Prof hasn't met me yet! I can assure both you and him that I have tried every variation of vit D supplement possible, with and without food, variations in when I take it (daily, weekly, alternate days etc etc.) My calcium is fine, I've had tests for parathyroid, lyme disease etc as these can affect vit D tolerance.

    If you do a search on the web, you will find others in the same situation as me, all looking for answers. My next route for investigation is via my genetic testing, but I haven't explored my results yet to know if I have any clues there.

    I don't have a problem being in the sun, but I absolutely cannot tolerate vit D supplements. If I could move to a sunnier climate, that would be ideal, but it's not even a remote possibility.

    I am also unable to tolerate many other supplements that people seem to shovel down in high doses without problem. As an example, a small dose of 50mcg selenium makes me vomit (with or without food), and more than 400mg vitamin C gives me stomach cramps, despite split dosing even that amount.

    If there's one thing to be learned from forums like this, it is that we are all different, and what is good for one is not necessarily good for another. There is still much to learn, and I find it hard to have much respect for medical people who cannot open their minds to this fact.

  • Im sure he was only mentioning it as a generality because in his studies he had found that by using it all antibodies had disappeared. As you say there are always those of us that don't fit the mould, that are seronegative but have the disease, however one thing I can say about this Doctor is that his mind is probably the most open.

    If you want a copy of the transcript of his talk please message me and Id be happy to send it to you. x

  • Like Redapple I also have tried all the different ways of taking Vit D and other vitamins and without exception all make me feel very unwell.

    My endo told me there are many people who have a problem with Vit D which is clearly obvious by the number of posts on various forums.

    I thank my lucky stars I haven't seen this dangerously blinkered Prof who puts everyone in the same box ,I would have died of hypercalcemia if I had followed his treatment.

  • THANK YOU SO MUCH-i really thought it might be me!! Wow-the pharmacist had never heard of side effects!!!

    I feel a bit better just reading these replies -thank God I didn't take the megablaster 50000 iu dose the doc recommended. Would have taken ages to come out of my system-just wondering how long the recent stuff will take to exit.

    Once again-thanks one and all-this site really sorts out the probs that the medical profession(6 years training) don't seem to be able to.

  • You should feel ok in a few days from stopping it. I do take a few doses now and again as my level is so low but once the side effects get to bad I stop and fairly quickly I feel ok again.

    The pharmacist is not at fault as so many people just swallow vit pills like sweets with no ill effects BUT for some of us it's not so straight forward.

  • I have to say that in my personal opinion it is the pharmacist's job to know about possible bad reactions.

  • High dosages of Vitamin D should be taken with Vitamin K.

You may also like...